Lake Huron, 2023

Marine Thunderstorm Winds in Lake Huron, June 25, 2023

June 25, 2023 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through southern Lake Huron and Saginaw Bay produced wind gusts in excess of 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through southern Lake Huron and Saginaw Bay produced wind gusts in excess of 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 25, 6:32 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 25, 6:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
732 PM EDT Sun Jun 25 2023

.AVIATION...

Area of showers and thunderstorms in advance of encroaching low
pressure will shift to the east and northeast of the terminals early
in the forecast. However, additional isolated to scattered activity
will persist overnight with increased shower coverage on Monday as
this low crosses the area. Will forgo thunder mention Monday as a
majority of activity will remain showers. That said, isolated storms
will be possible at times. VFR conditions will eventually lower to
MVFR as increased moisture works into the area with this system.
South to southwest flow will persist into Monday and veer to the
west and northwest late in the forecast.

For DTW...Area of rain/embedded thunderstorm will wind down and
shift east 01z-02z with just isolated showers thereafter into the
night. Predominant showers will return Monday along with MVFR cigs.

 DTW THRESHOLD PROBABILITIES...

* Medium for ceilings aob 5kft tonight, high Monday.

* Medium for thunder through 01z-02z.

&&

.PREV DISCUSSION...
Issued at 307 PM EDT Sun Jun 25 2023

DISCUSSION...

Scattered convection has developed to our west this afternoon ahead
of a strong mid-level shortwave dropping in from the Midwest. These
storms have been able to take advantage of moderate mid-level lapse
rates and high near-surface dew points producing a corridor of high
MLCAPE to our west. Instability over the local area is ramping up as
higher moisture advects in from the south and some cloud clearing
aids in diabatic heating. This should be sufficient to sustain a
severe threat through the evening hours as the storms continue to
congeal into more of a linear mode. No significant changes to
forecast rationale from this morning's update. Severe wind gusts to
60-70 mph will be the primary threat with large hail to golf ball
size and a few weak tornadoes also possible. Heavy rainfall and
frequent lightning will accompany the storms as well. The main threat
window will be from 5pm to 10pm before storms move off to the east.

The core of the 500mb low tracks directly over the region on Monday,
stalling out as the synoptic pattern over the CONUS begins to slowly
amplify. This will keep abundant cloud cover over the region and
hold high temps in the lower to mid 70s. The slow approach of the
vort max and deep cyclonic flow will maintain lift through the day,
producing a flare-up of numerous showers as daytime heating provides
a boost. Model soundings advertise a deep moist profile across the
region and PWATs hovering in the 1.25 to 1.50 range, which along
with relatively slow storm motion of around 25 mph may bring some
localized heavier rainfall totals. There will be a chance for
thunderstorms, but nearly moist adiabatic lapse rates will be a
limiting factor for updraft intensity and severe weather is not
likely tomorrow.

Tuesday will be another showery, relatively cool day as the upper
low continues to slowly pivot across the region. Similar moisture
profiles and lapse rates will exist, so expect another day with
scattered to numerous showers, a few thunderstorms, and potential
for a heavy downpour at times. By the evening the 500mb closed low
will open up to the broader scale troughing and begin to depart to
the east with rain chances diminishing Tuesday night as upper
geopotential heights begin to rebound.

Surface high pressure builds into the area on Wednesday, promoting
dry conditions and gradual clearing of any lingering cloud cover. A
thermal trough may still be holding in the vicinity with 850mb temps
around 10C to start the day, but highs should be able to reach the
mid to upper 70s for most areas after a cooler start in the 50s.
Higher forecast uncertainty arrives by Thursday into the late week
as a strong ridge develops over the southern Mississippi Valley and
directs a series of convectively enhanced shortwaves across the
Midwest. With shortwave ridging residing somewhere near the Great
Lakes, it's hard to say how far east these systems will progress
before falling apart. Best chances for additional showers/storms in
the extended forecast look to occur Saturday into Sunday as a more
substantial upper trough swings across the region.

MARINE...

A strong low pressure system and attendant cold front and occluded
fronts will approach the local waters from the upper Midwest into
this evening. This system will bring widespread showers and a line
of strong to severe thunderstorms to the local waters this afternoon
and into early tonight. The main severe weather hazards will be wind
gusts to or in excess of 50 knots, large hail in excess of 1 inch,
and possibly a spin up waterspout. The best potential for severe
thunderstorms will exist across the southern Lake Huron basin,
including Saginaw Bay, as well as Lake St. Clair, and western Lake
Erie.

Outside of erratic winds and waves associated with thunderstorms,
low waves will prevail into early next week. Moderate southeasterly
winds will prevail through tonight with gusts generally under 20
knots. Unsettled weather will then prevail through early next week
as the low pressure system slowly meanders across the region with
winds gradually backing more northerly with time.

HYDROLOGY...

Numerous to widespread showers and thunderstorms will track eastward
across the state late this afternoon and evening. The main line of
storms will move out by around 10pm, but additional scattered showers
are likely to continue overnight. High environmental moisture
content will enable thunderstorms to produce heavy rainfall rates,
though storm motion of 35 to 45 mph should prevent prolonged heavy
rain at a given location. Storm total rainfall amounts through
tonight are forecast to range from 0.75 to 1.25 inches with localized
totals in excess of 1.50 inches possible. The potential for
widespread flooding is limited by the rapid motion of the storms
combined with the recent dry pattern over the area during the past
couple months. However minor urban flooding and flooding of smaller
streams will be possible.

The low pressure system stalls over the central Great Lakes Monday
and Tuesday leading to additional widespread showers with a chance
for non-severe thunderstorms each day. Additional rainfall amounts
of 0.25 to 0.75 inches are possible during this phase of the event.
Dry weather returns by Wednesday and holds through Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DG
DISCUSSION...TF
MARINE.......IRL
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 9:28 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1028 AM EDT Sun Jun 25 2023

MIZ047-053-060>063-068>070-075-076-082-083-261430-
Midland-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1028 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms late this afternoon
and this evening, mainly from 4 PM to 10 PM. Storms developing in
the Midwest and western Great Lakes are expected to grow into a line
with north to south orientation before entering SE Michigan. This
makes damaging wind gusts of 60 mph or greater the primary hazard as
storms move west to east at 45 mph. Large hail up to golf ball size
will be possible, and there is also a low risk for a weak tornado in
this type of thunderstorm complex. Storms are expected to exit SE
Michigan after 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm is possible Monday and Tuesday afternoon as
the parent low pressure system stalls over the region, however this
activity will not reach severe intensity.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed late this afternoon and this evening.

MIZ048-049-054-055-261430-
Bay-Huron-Tuscola-Sanilac-
1028 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms late this afternoon
and this evening, mainly from 5 PM to 10 PM. Storms developing in
the Midwest and western Great Lakes are expected to grow into a line
with north to south orientation before entering SE Michigan. This
makes damaging wind gusts of 60 mph or greater the primary hazard as
storms move west to east at 45 mph. Large hail up to golf ball size
will be possible, and there is also a low risk for a weak tornado in
this type of thunderstorm complex. Storms are expected to exit SE
Michigan after 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm is possible Monday and Tuesday afternoon as
the parent low pressure system stalls over the region, however this
activity will not reach severe intensity.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed late this afternoon and this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-261430-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1028 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a Marginal to Slight Risk of severe thunderstorms late this
afternoon and this evening, mainly from 6 PM to 10 PM, with the
highest threat over Lake St. Clair and western Lake Erie. Storms
developing in the Midwest and western Great Lakes are expected to
grow into a line with north to south orientation before entering SE
Michigan. This makes damaging wind gusts of 50 knots or greater the
primary hazard as storms move west to east at 35 knots. There is also
a low risk for a weak waterspout in this type of thunderstorm
complex. Small hail and heavy rainfall are secondary hazards. Storms
are expected to become less organized while entering Lake Huron
before exiting after 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The low pressure system responsible for todays storms will stall over
the central Great Lakes Monday and Tuesday. Small Craft Advisories
may be needed Tuesday night and Wednesday as the system exits and
north wind develops over Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed late this afternoon and this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Local storm report, Jun 25, 6:17 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
717 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     4 SE Milleville Beach   42.00N  83.14W
06/25/2023  M48 mph          LEZ444             MI   Mesonet

            Measured at Detroit River Light. Time estimated by
            radar.

&&

Event Number DTX2300044

IRL
Local storm report, Jun 25, 6:27 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
727 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     2 S Grosse Pointe       42.36N  82.91W
06/25/2023  M55 mph          LCZ460             MI   Mesonet

            Measured at Peche Island Light.

&&

Event Number DTX2300045

IRL
Local storm report, Jun 25, 6:33 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
733 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Dmg     1 WSW Center Line       42.48N  83.05W
06/25/2023                   Macomb             MI   Trained Spotter

            14 inch diameter tree downed near 10 Mile and Mound Rd.

&&

Event Number DTX2300046

TF
Local storm report, Jun 25, 6:58 PM EST, 2 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Detroit/Pontiac MI
758 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Tstm Wnd Gst     4 SE Milleville Beach   42.00N  83.14W
06/25/2023  M53 mph          LEZ444             MI   Mesonet

            Measured at Detroit River Light.

&&

Corrected event time...event...remarks

Event Number DTX2300044

TF
Local storm report, Jun 25, 6:59 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
759 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     1 SE Lambertville       41.74N  83.61W
06/25/2023                   Monroe             MI   911 Call Center

            Trees down at intersection of Douglas Rd and Smith Rd.

0605 PM     Tstm Wnd Dmg     1 E Liberty Corners     41.75N  83.57W
06/25/2023                   Monroe             MI   911 Call Center

            Wires down at intersection of Lewis Ave and Sterns Rd.

0611 PM     Tstm Wnd Dmg     Owosso                  43.00N  84.18W
06/25/2023                   Shiawassee         MI   911 Call Center

            Trees down.

0633 PM     Tstm Wnd Dmg     2 S Redford             42.37N  83.29W
06/25/2023                   Wayne              MI   Public

            Several small limbs downed in south Redford from photos
            on social media. Time estimated via radar.

0707 PM     Tstm Wnd Gst     Grosse Pointe Shores    42.43N  82.87W
06/25/2023  M65 mph          LCZ460             MI   Mesonet

            Measured at Grosse Pointe Yacht Club.

0709 PM     Tstm Wnd Dmg     Clio                    43.18N  83.74W
06/25/2023                   Genesee            MI   911 Call Center

            Numerous wires down. Time estimated by radar.

0714 PM     Tstm Wnd Dmg     Davison                 43.03N  83.52W
06/25/2023                   Genesee            MI   911 Call Center

            Numerous wires down across multiple roadways. Time
            estimated by radar.

&&

Event Number DTX2300047
Event Number DTX2300048
Event Number DTX2300049
Event Number DTX2300050
Event Number DTX2300051
Event Number DTX2300052
Event Number DTX2300053

IRL
Special weather statement, Jun 25, 7:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
800 PM EDT Sun Jun 25 2023

MIZ049-055-260130-
Huron MI-Sanilac MI-
800 PM EDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of Sanilac and Huron
Counties through 930 PM EDT...

At 759 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to near Clifford to near Brown
City. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sebewaing and Melvin around 810 PM EDT.
  Marlette around 815 PM EDT.
  Owendale around 820 PM EDT.
  Peck around 825 PM EDT.
  Pigeon around 830 PM EDT.
  Elkton around 835 PM EDT.
  Sandusky, Caseville and Argyle around 840 PM EDT.
  Carsonville around 845 PM EDT.

Other locations impacted by these storms include Parisville, Huron
City, White Rock, Ivanhoe, Rapson, Grindstone City, Amador, Juhl,
Elmer and New Greenleaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4408 8286 4400 8270 4385 8260 4317 8250
      4315 8300 4328 8300 4329 8312 4367 8312
      4367 8347 4381 8344 4381 8346 4383 8339
      4386 8345 4388 8333 4388 8343 4392 8340
      4392 8331 4399 8328 4403 8310 4407 8304
TIME...MOT...LOC 2359Z 217DEG 29KT 4363 8342 4336 8326 4318 8308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AA

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 25, 7:00 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
June 25, 7:18 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
43.010, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103052, 1103048.